Alert archive / Idaho / Tornado Warnings in 2018
Tornado Warning 6, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at May 31, 2018, 1:58 PM MDT for Fremont County, Madison County, Teton County, Idaho. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 1:58 PM MDT (19:58 UTC)
- Expired
- May 31, 2018, 2:30 PM MDT
- In force
- 32 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Fremont County, ID, Madison County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 147 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:10 PM MDT | HAIL 1 | 1 Ne Clementsville, ID | PUBLIC REPORTS HAIL DAMAGE TO CARS/TRUCKS WHILE DRIVING BETWEEN DRIGGS TO REXBURG IN THE GREEN CANYON AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WFUS55 KPIH 311958
TORPIH
IDC043-065-081-312030-
/O.NEW.KPIH.TO.W.0006.180531T1958Z-180531T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
158 PM MDT THU MAY 31 2018
The National Weather Service in Pocatello has issued a
* Tornado Warning for...
Northern Teton County in eastern Idaho...
Southeastern Fremont County in southeastern Idaho...
Northeastern Madison County in southeastern Idaho...
* Until 230 PM MDT
* At 157 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Felt, moving northeast at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar, trained spotter and public indicated rotation.
This storm has a history of producing a rotating wall
cloud and quarter size hail.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Felt around 200 PM MDT.
Other locations impacted by this tornadic thunderstorm include
Tetonia Research Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4379 11127 4390 11154 4422 11105 4387 11105
TIME...MOT...LOC 1957Z 239DEG 35KT 4391 11128
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
JKEYES3 follow-up statements
286
WWUS55 KPIH 312012
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
212 PM MDT THU MAY 31 2018
IDC043-065-081-312030-
/O.CON.KPIH.TO.W.0006.000000T0000Z-180531T2030Z/
Teton ID-Fremont ID-Madison ID-
212 PM MDT THU MAY 31 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR NORTHERN
TETON...SOUTHEASTERN FREMONT AND NORTHEASTERN MADISON COUNTIES...
At 211 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Felt, moving northeast at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation. This storm has a history of
producing a rotating wall cloud, brief funnel clouds
and large hail.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northern Teton...southeastern Fremont and northeastern Madison
Counties, including the following locations: Tetonia Research
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4382 11132 4393 11149 4422 11105 4388 11105
TIME...MOT...LOC 2011Z 239DEG 35KT 4398 11111
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
JKEYES892
WWUS55 KPIH 312023
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
223 PM MDT THU MAY 31 2018
IDC065-312031-
/O.CAN.KPIH.TO.W.0006.000000T0000Z-180531T2030Z/
Madison ID-
223 PM MDT THU MAY 31 2018
...THE TORNADO WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. *Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM MDT for
eastern and southeastern Idaho.
LAT...LON 4389 11112 4402 11135 4422 11105 4388 11105
TIME...MOT...LOC 2021Z 238DEG 52KT 4405 11106
$$
IDC043-081-312030-
/O.CON.KPIH.TO.W.0006.000000T0000Z-180531T2030Z/
Teton ID-Fremont ID-
223 PM MDT THU MAY 31 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHEASTERN TETON AND SOUTHEASTERN FREMONT COUNTIES...
At 221 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Gibson Meadows or 13 miles northeast of Felt, moving
northeast at 60 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation. The storm has a history of
producing a rotating wall cloud, brief funnel clouds and
damaging large hail.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Teton and southeastern Fremont Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4389 11112 4402 11135 4422 11105 4388 11105
TIME...MOT...LOC 2021Z 238DEG 52KT 4405 11106
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
JKEYES624
WWUS55 KPIH 312030
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
230 PM MDT THU MAY 31 2018
IDC043-081-312039-
/O.EXP.KPIH.TO.W.0006.000000T0000Z-180531T2030Z/
Teton ID-Fremont ID-
230 PM MDT THU MAY 31 2018
...THE TORNADO WARNING FOR NORTHEASTERN TETON AND SOUTHEASTERN
FREMONT COUNTIES WILL EXPIRE AT 230 PM MDT...
The storm which prompted the warning has moved into western Wyoming.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
eastern and southeastern Idaho.
LAT...LON 4389 11112 4402 11135 4422 11105 4388 11105
TIME...MOT...LOC 2029Z 239DEG 35KT 4408 11098
$$
JKEYESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 1:42 PM MDT, 16 minutes earlier.
Area forecast discussion, May 31, 1:42 PM MDT, 16 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 142 PM MDT Thu May 31 2018 .SHORT TERM...Tonight through Friday night. Well, thunderstorms this afternoon are quiet a bit more interesting that yesterday. A cold front is slowly moving east across the region. As the afternoon continues, we expect a line of storms to move slowly east from the Magic Valley. Strong thunderstorms are also developing well out ahead of the front. Also, some descent low level shear so an isolated tornado is possible along with large hail and damaging straight-lined winds. A severe thunderstorm watch is in effect until 8 PM for much of the region minus Custer County where it looks like most of the action will remain southeast of there. Expect activity to gradually diminish this evening as we lose the heat of the day. During the overnight hours, a reinforcing cold front will arrive from the northwest. This will spread bring another round of showers across the region with the best chances for showers overnight closer to the Montana border. Showers will linger into Friday morning, perhaps early afternoon around the Teton Valley area. Then, we will see clearing skies with brisk conditions developing. Potentially, may need a wind advisory across portions of the region. Valle .LONG TERM...Saturday through next Thursday...The weekend will be warm and dry with no chance for precipitation. An approaching trough early next week will bring a chance for precipitation Monday into Tuesday though chances right now are low. NP/Valle && .AVIATION...Thunderstorms will again run TAF's this afternoon and evening with a line of thunderstorms expected and isolated severe thunderstorms expected as well. The line of thunderstorms will track through BYI, PIH and IDA early this evening. Expect strong wind gusts with these thunderstorms as well. NP/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 31, 12:51 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1251 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM HAIL 1 W IDAHO FALLS 43.49N 112.05W
05/31/2018 E0.88 INCH BONNEVILLE ID PUBLIC
&&
NPLocal storm report, May 31, 12:58 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1258 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL 2 E UCON 43.59N 111.88W
05/31/2018 M0.75 INCH BONNEVILLE ID TRAINED SPOTTER
&&
NPLocal storm report, May 31, 1:06 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
106 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HAIL 1 WNW IDAHO FALLS 43.50N 112.05W
05/31/2018 M0.88 INCH BONNEVILLE ID PUBLIC
&&
NPLocal storm report, May 31, 1:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL IDAHO FALLS 43.49N 112.04W
05/31/2018 E0.25 INCH BONNEVILLE ID PUBLIC
&&
NPSpecial weather statement, May 31, 1:42 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
142 PM MDT THU MAY 31 2018
IDZ017-312015-
Eastern Magic Valley ID-
142 PM MDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Eden or 18 miles east of Jerome, moving
northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Lincoln County.
A severe thunderstorm watch remains in effect until 800 PM MDT for
south central Idaho.
LAT...LON 4277 11405 4281 11405 4281 11416 4301 11410
4293 11385 4277 11402
TIME...MOT...LOC 1941Z 050DEG 28KT 4272 11416
RSLocal storm report, May 31, 1:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
146 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FUNNEL CLOUD ASHTON 44.07N 111.45W
05/31/2018 FREMONT ID EMERGENCY MNGR
2 FUNNELS SPOTTED. LOCATION AND TIME
UNKNOWN.
&&
NPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:18 PM MDT | Special Weather Statement | PIH | Oneida, Power | 57 min |
| May 30, 6:46 PM MDT | Special Weather Statement | PIH | Minidoka | 44 min |
| May 30, 7:20 PM MDT | Special Weather Statement | PIH | Bannock | 55 min |
| May 30, 7:24 PM MDT | Special Weather Statement | PIH | Bingham | 51 min |
| May 30, 7:38 PM MDT | Special Weather Statement | PIH | Franklin | 82 min |
| May 30, 8:19 PM MDT | Special Weather Statement | PIH | Blaine | 56 min |
| May 30, 8:24 PM MDT | Special Weather Statement | PIH | Bonneville, Caribou | 81 min |
| May 30, 8:32 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Minidoka, Power | 88 min |
| May 30, 8:37 PM MDT | Special Weather Statement | PIH | Bear Lake | 83 min |
| May 30, 8:54 PM MDT | Special Weather Statement | PIH | Custer | 81 min |
| May 30, 9:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| May 31, 10:41 AM MDT | River Flood Watch | PIH | Bonneville | 18 hr |
| May 31, 12:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 35 min |
| May 31, 1:03 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison, Teton | 27 min |
| May 31, 1:16 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson, Madison | 24 min |
| May 31, 1:27 PM MDT | Tornado Warning | PIH | Fremont, Jefferson, Madison, Teton | 33 min |
| May 31, 1:42 PM MDT | Special Weather Statement | PIH | Lincoln | 33 min |
| May 31, 1:44 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison | 46 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Lincoln | 52 min |
| May 31, 2:13 PM MDT | Special Weather Statement | PIH | Bonneville | 32 min |
| May 31, 2:18 PM MDT | Special Weather Statement | PIH | Minidoka | 42 min |
| May 31, 2:33 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 31 min |
| May 31, 2:42 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka | 48 min |
| May 31, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 33 min |
| May 31, 3:02 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Minidoka, Power | 43 min |
| May 31, 3:12 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Minidoka, Power | 33 min |
| May 31, 3:27 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Butte, Power | 34 min |
| May 31, 3:44 PM MDT | Special Weather Statement | PIH | Cassia | 61 min |
| May 31, 3:57 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Bonneville, Butte, Jefferson | 44 min |
| May 31, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| May 31, 4:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 31, 4:31 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Jefferson | 29 min |
| May 31, 4:46 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison | 29 min |
| May 31, 4:50 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 40 min |
| May 31, 5:15 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Fremont, Jefferson, Madison, Teton | 45 min |
| May 31, 5:22 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Power | 38 min |
| May 31, 5:24 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 51 min |
Nearby
Tornado Warnings in Idaho, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.